Excessive Heat, Morongo Basin
- When
- September 2, 12:00 PM PST
- Where
- Morongo Basin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Hot desert temperatures claimed a life.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Hot desert temperatures claimed a life.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 2, 8:47 AM PST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
947 AM PDT SUN SEP 2 2007
.SYNOPSIS...A STRONG AREA OF HIGH PRESSURE WILL REMAIN OVERHEAD
THROUGH THE HOLIDAY WEEKEND...WITH UNSEASONABLY HOT AND HUMID
CONDITIONS PERSISTING. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED MOSTLY OVER THE HIGHER TERRAIN EACH AFTERNOON AND EVENING.
A PATTERN CHANGE WILL OCCUR NEXT WEEK...WITH A POSSIBILITY OF RAIN
AND THUNDERSTORMS PLUS COOLER TEMPERATURES FROM THE REMNANTS OF
HURRICANE HENRIETTE.
&&
.UPDATE...SATELLITE SHOWS MOSTLY CLEAR SKIES AREAWIDE THIS MORNING.
LOOKS LIKE ANOTHER DAY OF ISOLATED TO SCATTERED CONVECTION WITH
FIRST INITIATION CONCENTRATED ON THE HIGHER TERRAIN. FORECAST HAS
THIS IDEA WELL IN HAND AND WILL NOT UPDATE AT THIS TIME.
&&
.PREV DISCUSSION...
334 AM PDT SUN SEP 2 2007
.SHORT TERM...LESS DEBRIS CLOUD ACROSS THE FORECAST AREA EARLY THIS
MORNING AS COMPARED TO 24 HOURS AGO. LITTLE CHANGE IN PATTERN
EXPECTED THROUGH LABOR DAY WITH STRONG HIGH CENTERED OVER THE
SOUTHWEST CONUS. UNSEASONABLY HOT TEMPERATURES EXPECTED ONCE AGAIN
TODAY WITH READING RUNNING ABOUT 10 DEGREES ABOVE NORMAL. WILL GO
WITH AN EXCESSIVE HEAT WARNING BETWEEN 1 AND 7 PM. HIGHS WILL BE
AROUND 107F IN LAS VEGAS...115F LAKE MEAD AND ALONG THE COLORADO
RIVER...120F DEATH VALLEY. TEMPERATURES WILL BE VERY SIMILAR ON
LABOR DAY AND MAYBE A DEGREE LOWER TUESDAY AS TROUGH MOVES INTO THE
PACIFIC NORTHWEST. MOISTURE WILL CONTINUE TO HANG AROUND AND BE
RECYCLED AROUND RIDGE. WILL BE RELYING ON AFTERNOON HEATING TO
TRIGGER THUNDERSTORMS WITH STORMS FORMING OVER THE MOUNTAINS THEN
DRIFTING INTO THE VALLEYS IN THE LATE AFTERNOON/EVENING HOURS. AS
THE TROUGH APPROACHES TUESDAY SURFACE WINDS WILL INCREASE FROM THE
SOUTHWEST AND BECOME GUSTY IN THE AFTERNOON. AT THIS TIME DOES NOT
APPEAR WINDS WILL BECOME STRONG ENOUGH TO EXCEED RED FLAG CRITERIA.
WELL CONTINUE TO MONITOR SITUATION THOUGH.
.LONG TERM...MODELS DURING THE EARLY PORTION OF THE EXTENDED HAVE
REMAINED IN GOOD AGREEMENT WITH TRACK AND POSITION OF A TROUGH THAT
IS FORECAST TO MOVE INTO THE PACNW TUESDAY AND THROUGH NORTHERN
NEVADA TUESDAY NIGHT AND WEDNESDAY. THIS IS EXPECTED TO DROP
TEMPERATURES ABOUT 7 DEGREES AND BRING BELOW NORMAL READINGS. THE
REGION IS THEN FORECAST TO BE UNDER A NORTHWEST FLOW THURSDAY AND
AWAIT THE REMNANTS OF THE TROPICAL SYSTEM HENRIETTE. CURRENT GFS IS
SHOWING THE TRACK TO TAKE HENRIETTE STRAIGHT UP SOUTHERN CA AND
TRACK THROUGH SOUTHERN NEVADA AND INTO NORTHWEST ARIZONA. IF THIS
SCENARIO PANS OUT...THERE COULD BE SIGNIFICANT AMOUNT OF RAIN OVER
THE SOUTHERN THIRD OF THE CWA. HOWEVER...THERE ARE STILL BIG
DIFFERENCES WITH THE ECMWF AND CANADIAN EITHER TRACKING THE SYSTEM
INTO ARIZONA OR KEEP IT IN THE EASTERN PACIFIC. THE HURRICANE CENTER
TRACK DOES KEEP MORE IN LINE WITH THE GFS SOLUTION...BUT STILL THINK
ITS TO FAR OUT TO REALLY INCREASE THE POPS. CURRENTLY HAVE 20-30
POPS FOR THE SOUTHERN AREAS OF THE CWA AND WILL ONLY MAKE MINOR
CHANGES TO THOSE. TEMPERATURES LOOK GOOD AND WILL HOLD WITH THE
FORECASTED COOLING TREND.
.AVIATION...FOR MCCARRAN...LITTLE CHANGE IN THE FORECAST AS THE AREA
CONTINUES TO EXPERIENCE AFTERNOON TERRAIN BASED THUNDERSTORMS WITH
OUTFLOW BOUNDARIES AFFECTION VALLEY LOCATIONS. KLAS MAY SEE PERIODS
OF BKN CLOUDS AROUND 14K FEET BETWEEN 22-02Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AFTERNOON TERRAIN BASED THUNDERSTORMS POSSIBLE AGAIN
TODAY DURING THE AFTERNOON WITH ASSOCIATED OUTFLOW BOUNDARIES.
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING 1 PM THIS AFTERNOON THROUGH 7 PM
THIS EVENING ZONES 16...17...20...21 AND 22.
.AZ...EXCESSIVE HEAT WARNING 1 PM THIS AFTERNOON THROUGH 7 PM
THIS EVENING ZONES 2...3 AND 36.
.CA...EXCESSIVE HEAT WARNING 1 PM THIS AFTERNOON THROUGH 7 PM
THIS EVENING ZONES 522 THROUGH 527.
&&
MORGAN/PIERCE/GORELOW
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 430 AM PDT SUN SEP 2 2007 AZZ001>003-036-CAZ519>527-NVZ014>022-031000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 430 AM PDT SUN SEP 2 2007 /430 AM MST SUN SEP 2 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY HOT TEMPERATURES WILL OCCUR TODAY AS THE MOJAVE DESERT REMAINS UNDER THE INFLUENCE OF STRONG HIGH PRESSURE. AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FROM 1 PM AND 7 PM THIS EVENING FOR ELEVATIONS BELOW 4000 FEET IN SOUTHERN NEVADA... EASTERN CALIFORNIA AND NORTHWEST ARIZONA. HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 107 IN LAS VEGAS...110 IN BARSTOW...113 IN MESQUITE AND OVERTON...115 IN LAUGHLIN...NEEDLES AND LAKE HAVASU CITY...AND 120 IN DEATH VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LITTLE CHANGE IN THE WEATHER PATTERN WILL OCCUR ON LABOR DAY WITH UNSEASONABLY HOT TEMPERATURES. AN AREA OF LOW PRESSURE MOVING THROUGH THE PACIFIC NORTHWEST AND NORTHERN GREAT BASIN DURING THE MIDDLE OF THE WEEK WILL BRING COOLER TEMPERATURES ON WEDNESDAY ALONG WITH GUSTY SOUTHWEST WINDS TUESDAY AND WEDNESDAY. BY LATE IN THE WEEK REMNANTS FROM TROPICAL STORM HENRIETTE WILL BE MOVING INTO THE SOUTHWESTERN STATES. THERE REMAINS A LARGE DIFFERENCE IN THE EXACT TRACK WITH MODELS SHOWING THE TRACK ANYWHERE BETWEEN NEW MEXICO AND SOUTHERN CALIFORNIA. SIGNIFICANT RAINFALL WOULD OCCUR WITH A MORE WESTWARD TRACK ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA. FOR THE LATEST INFORMATION ON TROPICAL STORM HENRIETTE VISIT THE NATIONAL HURRICANE CENTER WEB SITE AT WWW.NHC.NOAA.GOV .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER THAT MAY BE ENCOUNTERED TODAY AND THIS EVENING. PIERCE
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 AM PDT SUN SEP 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
09/01/2007 SAN BERNARDINO CA TRAINED SPOTTER
.50 INCHES OF RAIN IN 15 MINUTES. ROADS IMPASSABLE AND
WASHES FILLING.
0305 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
09/01/2007 SAN BERNARDINO CA TRAINED SPOTTER
AT LEAST ONE AND THREE TENTHS OF RAINFALL FROM 145 PM
THROUGH 305 PM. NORTH-SOUTH STREETS WITH ONE TO ONE AND A
HALF FEET OF FLOOD WATER RUNNING DOWN THEM.
0345 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
09/01/2007 SAN BERNARDINO CA TRAINED SPOTTER
STORM TOTAL OF 1.94 INCHES IN THE PAST THREE HOURS.
WIDESPREAD FLOODING IN THE AREA.
0400 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
09/01/2007 SAN BERNARDINO CA TRAINED SPOTTER
FLOOD WATER AND FILLED WITH DEBRIS CROSSING STATE ROUTE
62 IN SEVERAL PLACES.
&&
CBELLThe national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Morongo Basin | 2007-09-02 | 38 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55840.